Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 9, NWS Lake Charles, LA

July 24, 2008Orange County, Texas

NWS Lake Charles, LA issued this flash flood warning at Jul 24, 2008, 4:04 PM CDT for Orange County, Texas. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2008, 4:04 PM CDT (21:04 UTC)
Expired
Jul 24, 2008, 5:30 PM CDT
In force
86 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

County Orange County, TX

The radar

The Lake Charles radar (KLCH), 75 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.1 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2008-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2420 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2008-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2420 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLCH 242104
FFWLCH
TXC361-242230-
/O.NEW.KLCH.FF.W.0009.080724T2104Z-080724T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
404 PM CDT THU JUL 24 2008

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN ORANGE COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES THE CITY OF VIDOR...

* UNTIL 530 PM CDT

* AT 352 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED   
FLOODING IS CONTINUING IN THE VIDOR AREA. NATIONAL WEATHER SERVICE 
DOPPLER RADAR INDICATED THAT 5 TO 6 INCHES OF RAIN HAS FALLEN OVER 
THE VIDOR AREA. RADAR INDICATED THE RAINFALL IS DIMISHING AND 
ADDITIONAL RAINFALL AMOUNTS OF AN INCH OR LESS ARE EXPECTED.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROSE CITY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3015 9406 3022 9397 2999 9389 3000 9391
      3000 9394 3001 9396 3001 9398 3002 9402
      3003 9404 3006 9404 3008 9409

$$

SNAVELY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 3:52 PM CDT, 12 minutes earlier.

Area forecast discussion, Jul 24, 3:52 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
352 PM CDT THU JUL 24 2008

.DISCUSSION...
CANT SEEM TO BE RID OF DOLLY YET...WITH TRAINING TSRA BANDS
FORMING OVER SE TX AND W LA THIS AFTERNOON. WSR88D STP ESTIMATES
OVER ORANGE COUNTY RANGE 4-7...MAINLY BETWEEN VIDOR AND
NEDERLAND. MOST CONVECTION INITIATING ALONG AN OUTFLOW
BOUNDARY...WHICH EXTENDS FROM COASTAL JEFFERSON COUNTY THROUGH
SW LA...WITH HEAVIER TRAINING CONVECTION NOW OCCURRING OVER
CALCASIEU...BEAUREGARD...AND ALLEN PARISHES.

MOST OF THIS CONVECTION WILL BEGIN TO DIMINISH AFTER SUNSET WITH
THE LOSS OF DAYTIME HEATING...LEAVING 40% FOR RESIDUAL
SHRA/TSRA...AND 20% AFTER MIDNIGHT.

FOR FRIDAY THROUGH NEXT MONDAY...HOT AND DRY WITH ONLY 20% CHANCE
OF LATE AFTERNOON SHRA/TSRA AT BEST. A LARGE UPPER RIDGE WILL
PARK OVER THE SOUTHERN PLAINS DURING THIS PERIOD ESSENTIALLY
PUTTING A WARM DRY LID ON MOST CUMULUS DEVELOPMENT...WITH ONLY THE
MOST ROBUST UPDRAFTS MAKING IT TO TSRA STAGE. TEMPS WILL BE QUITE
HOT DURING THIS PERIOD...WITH MID 90S ACROSS SE TX/S LA FOR
FRI AND SAT...UPPER 90S TO NEAR 100 FURTHER INLAND ON SUN AND MON.

BY TUE...A WEAK UPPER LOW OVER THE EASTERN GULF WILL LIKELY DRIFT
WEST...SLINGING INCREASED MOISTURE FROM EAST TO WEST ACROSS LA
INTO SE TX...THUS RAISING POPS A BIT DURING THIS PERIOD.

DML

&&

.AVIATION...
TRAINING TSRA WILL BE THE RULE AT AND JUST NORTH OF BPT...CAUSING
FLOODING ACROSS BEAUMONT/VIDOR CITY LIMITS. VCTS AT ALL REMAINING
SITES FOR THE REMAINDER OF THE AFTERNOON HOURS. CONDITIONS WILL
GREATLY IMPROVE LATER THIS EVENING INTO FRI AS HIGH PRESSURE ALOFT
BUILDS OVER THE REGION.

SC/DML

&&

.MARINE...
S-SE WINDS HAVE DECREASED TO 15 KTS...WITH SEAS SUBSIDING A
BIT...BUT STILL 5-6 FEET ACROSS THE 20-60NM ZONES...WHERE SCEC IS
POSTED THIS EVENING. FOR THE NEAR SHORE WATERS...WINDS HAVE
DIMINISHED AS WELL...10-15 KTS...WITH SEAS 4 FEET...AND SHOULD
DIMINISH FURTHER AFTER MIDNIGHT.

DML

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  76  92  76  94  76 /  40  20  10  20  10
KBPT  77  92  76  94  74 /  40  20  10  10  10
KAEX  73  97  73  97  73 /  40  20  10  20  10
KLFT  74  93  76  94  76 /  40  20  10  20  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 24, 6:21 AM CDT, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
621 AM CDT THU JUL 24 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-251130-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
621 AM CDT THU JUL 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A COASTAL FLOOD ADVISORY WILL REMAIN IN EFFECT FOR THE SOUTHEAST
TEXAS AND SOUTHERN LOUISIANA COASTLINES THROUGH 8 AM TODAY. A
LONG SOUTHEASTERLY FETCH ACROSS THE GULF COMBINED WITH HIGH TIDE
WILL RESULT IN TIDES RUNNING 1 TO 2 FEET ABOVE NORMAL THIS
MORNING. SOME MINOR FLOODING MAY OCCUR IN THE TYPICAL LOW SPOTS
ALONG THE COASTAL ROADS AND HIGHWAYS.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST
TEXAS AND SOUTHWEST LOUISIANA TODAY...WITH MORE SCATTERED ACTIVITY
OVER CENTRAL AND SOUTH-CENTRAL LOUISIANA.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A RETURN TO MORE SUMMERLIKE WEATHER WILL BEGIN ON FRIDAY AND LAST
THROUGH MONDAY AS A STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE
BUILDS OVER THE AREA. LITTLE IN THE WAY OF SHOWERS AND
THUNDERSTORMS ARE EXPECTED ACROSS THE AREA DURING THIS TIME...WITH
HOT TEMPERATURES IN THE 90S TO NEAR 100 EXPECTED. WITH HEAT INDEX
VALUES FORECAST TO BE IN THE 100 TO 108 RANGE...CAUTION IS URGED
WHEN BEING OUTDOORS.

DEEPER TROPICAL MOISTURE RETURNING TO THE AREA ON TUESDAY AND
WEDNESDAY WILL RESULT IN LOWER DAYTIME TEMPERATURES AND MORE
SHOWER AND THUNDERSTORM ACTIVITY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SHAMBURGER

In the hours before

Local storm report, Jul 24, 12:56 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1256 PM CDT THU JUL 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     FLOOD            VIDOR                   30.13N 94.00W
07/24/2008                   ORANGE             TX   LAW ENFORCEMENT

            VIDOR POLICE REPORT HIGHWAY 105 UNDERPASS AT I-10 IS
            IMPASSABLE DUE TO STANDING WATER. KFDM TV ALSO REPORTS
            THAT A VEHICLE IS STALLED IN THE WATER.

&&

13
Special weather statement, Jul 24, 2:44 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
244 PM CDT THU JUL 24 2008

LAZ030>033-041>045-051>055-TXZ181-182-201-215-216-242145-
BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-
ACADIA-LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-
ST. MARY-LOWER ST. MARTIN-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
INCLUDING THE CITIES OF...DERIDDER...OAKDALE...VILLE PLATTE...
OPELOUSAS...LAKE CHARLES...JENNINGS...CROWLEY...LAFAYETTE...
ST. MARTINVILLE...CAMERON...ABBEVILLE...NEW IBERIA...
MORGAN CITY...JASPER...NEWTON...LUMBERTON...
BEAUMONT/PORT ARTHUR...ORANGE
244 PM CDT THU JUL 24 2008

...TROPICAL FUNNEL CLOUDS POSSIBLE THIS AFTERNOON...

AT 2:30 PM...THE NATIONAL WEATHER SERVICE HAS RECEIVED A REPORT OF
A FUNNEL CLOUD NEAR NEDERLAND EARLIER IN THE AFTERNOON.

VERY MOIST AND UNSTABLE TROPICAL AIRMASS IS IN PLACE ACROSS THE
AREA. MEANWHILE...THE VERTICAL WIND PROFILE OVER THE AREA IS
TURNING BACK TO THE WEST WHILE WINDS ARE INCREASING SLIGHTLY
THROUGH HEIGHT. THESE CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT
OF TROPICAL FUNNEL CLOUDS...ESPECIALLY WHERE RAIN COOLED
BOUNDARIES...KNOWN AS OUTFLOW BOUNDARIES...AND THE SEA BREEZE
COLLIDE.

THESE TROPICAL FUNNEL CLOUDS ARE USUALLY SHORT-LIVED AND DO NOT
REACH THE GROUND. IF THE FUNNEL CLOUD BECOMES MORE SEVERE AND
REACHES THE GROUND...MINOR DAMAGE MAY OCCUR...AND A TORNADO
WARNING WILL LIKELY BE ISSUED.

STAY TUNED FOR LATER STATEMENTS AND UPDATES ON THIS WEATHER
SITUATION.

SNAVELY
Local storm report, Jul 24, 3:23 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
323 PM CDT THU JUL 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     FLASH FLOOD      VIDOR                   30.13N 94.00W
07/24/2008                   ORANGE             TX   LAW ENFORCEMENT

            VIDOR POLICE DEPARTMENT REPORTS FLOODING CAUSING MULTIPLE
            ROAD CLOSURES IN VIDOR.

&&

SNAVELY

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 12:27 PM CDTAreal Flood AdvisoryLCHOrange63 min
Jul 24, 12:33 PM CDTAreal Flood AdvisoryLCHHardin, Jefferson57 min
Jul 24, 1:45 PM CDTAreal Flood AdvisoryLCHOrange90 min
Jul 24, 2:05 PM CDTFlash Flood WarningLCHOrange115 min
Jul 24, 2:32 PM CDTFlash Flood WarningLCHHardin, Jefferson3 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.